Jod-Basedow phenomenon (thyroid)
Jod-Basedow phenomenon is hyperthyroidism following iodine intake in a person with long term underlying thyroid disease.
Jod-Basedow phenomenon occurs due to either overactivation of the entire thyroid gland, or more commonly autonomous nodules within the gland after iodine repletion without adequate feedback control from the pituitary gland. This escape from the protective Wolff-Chaikoff effect is called Jod-Basedow phenomenon. Patients at risk are elderly and those from low iodine intake regions.
Underlying causes include:
- endemic goitre
- Graves disease
- toxic multinodular goitre
- autonomous thyroid nodules in the elderly
- thyroid adenoma
Exogenous source of iodine include:
- iodine contrast media (see: iodinated contrast-induced thyrotoxicosis)
- oral supplement
History and etymology
The Jod-Basedow effect is named after the German word for iodine, "Jod", and the name of Karl Adolph Von Basedow, a German physician who first described the effect.
- 1. Intenzo CM, Depapp AE, Jabbour S et-al. Scintigraphic manifestations of thyrotoxicosis. Radiographics. 2003;23 (4): 857-69. Radiographics (full text) - doi:10.1148/rg.234025716 - Pubmed citation
- 2. Mushtaq U, Price T, Laddipeerla N et-al. Contrast induced hyperthyroidism due to iodine excess. BMJ Case Rep. 2009;2009 (nov03 1): . doi:10.1136/bcr.06.2009.1982 - Free text at pubmed - Pubmed citation
- thyroid inflammatory disease
- thyroid neoplasms
- thyroid nodules
- assessment of thyroid lesions
- postoperative assessment after thyroid cancer surgery
- ultrasound-guided fine needle aspiration of the thyroid